Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 56, NWS Quad Cities, IA

May 19, 1998Louisa County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 1998, 4:13 PM CDT for Louisa County, Muscatine County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1998, 4:13 PM CDT (21:13 UTC)
Expired
May 19, 1998, 4:45 PM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Louisa County, IA, Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 58 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:25 PM CDTHail 1.75Conesville, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2752 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS1 KMLI 192115 RRA
SVRMLI
IAC115-139-192145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT TUE MAY 19 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOUISA COUNTY IN SOUTHEASTERN IOWA
  WESTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 445 PM CDT

* AT 412 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13
  MILES WEST OF MUSCATINE OR 5 MILES NORTHWEST OF LETTS MOVING SOUTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LETTS                                      AROUND 435 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:30 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 19, 1:30 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT TUE MAY 19 1998

THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT
MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO
GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A
WATCH...SO WILL KEEP THIS SHORT.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL
IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH
FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES.

HELGESON

In the hours before

Special weather statement, May 19, 1:45 PM CDT, 2 hours 28 minutes before
IAZ042-054-066-068-ILZ001>003-007-009-015>018-024>026-035-200040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FOR PARTS OF EXTREME
EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM CDT THIS EVENING FOR PARTS OF EXTREME EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS.

COUNTIES INCLUDED IN THE WATCH IN IOWA ARE:

DUBUQUE     JACKSON     CLINTON     SCOTT

COUNTIES INCLUDED IN THE WATCH IN ILLINOIS ARE:

JO DAVIESS     STEPHENSON     CARROLL     WHITESIDE     ROCK ISLAND
HENRY          BUREAU         PUTNAM      MERCER        WARREN
HENDERSON      MCDONOUGH

THE MAIN THREAT WITH STORMS IN AND NEAR THE WATCH AREA IS DAMAGING
WIND.  LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO A POTENTIAL
PROBLEM.

STAY TUNED FOR FURTHER INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

WOLF
Special weather statement, May 19, 1:45 PM CDT, 2 hours 28 minutes before
IAZ042-054-066-068-ILZ001>003-007-009-015>018-024>026-035-200040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT TUE MAY 19 1998

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM CDT FOR PARTS OF EXTREME
EASTERN IOWA AND NORTHWEST AND WEST-CENTRAL ILLINOIS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 700 PM CDT THIS EVENING FOR PARTS OF EXTREME EASTERN IOWA AND
NORTHWEST AND WEST-CENTRAL ILLINOIS.

COUNTIES INCLUDED IN THE WATCH IN IOWA ARE:

DUBUQUE     JACKSON     CLINTON     SCOTT

COUNTIES INCLUDED IN THE WATCH IN ILLINOIS ARE:

JO DAVIESS     STEPHENSON     CARROLL     WHITESIDE     ROCK ISLAND
HENRY          BUREAU         PUTNAM      MERCER        WARREN
HENDERSON      MCDONOUGH

THE MAIN THREAT WITH STORMS IN AND NEAR THE WATCH AREA IS DAMAGING
WIND.  LARGE HAIL AND LOCALLY HEAVY RAIN ARE ALSO A POTENTIAL
PROBLEM.

STAY TUNED FOR FURTHER INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

WOLF
Local storm report, May 19, 4:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04608 PM    PORT BYRON                IL   1.75 SIZE HAIL
05/19/98   ROCK ISLAND                    GOLF BALL SIZED HAIL
Local storm report, May 19, 4:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
409 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

04608 PM    PORT BYRON                IL   1.75 SIZE HAIL
05/19/98   ROCK ISLAND                    GOLF BALL SIZED HAIL
Local storm report, May 19, 4:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM    4 NW GENESEO              IL   1.75 INCH HAIL
05/19/98   HENRY                          GOLF BALL SIZED HAIL
Local storm report, May 19, 4:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT TUE MAY 19 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM    4 NW GENESEO              IL   1.75 INCH HAIL
05/19/98   HENRY                          GOLF BALL SIZED HAIL

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:44 PM CDTSevere Thunderstorm WarningDVNLouisa46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.